seventy7
i am right at 1 year post d-day. Most days are good, but the bad days are really bad. I am not a fan of Pharmaceuticals, never have been. After reading some of the back stories on this forum, I know that they can help. 

When did you know it was time? I am fearful of walking through life “emotionless” or numb because of the drugs. But more fearful that this deep pain is going to get the best of me one day...
Male BS
D-Day 11/1/2017
It gets easier as time goes, but the pain never goes away
Quote 2 0
anthropoidape
I have, personally, seen too many people, including close relatives, get on them and never get off.

My whole life the one thing I never wanted to do is mess with my brain, so I have never even smoked marijuana and until the time of my wife's affair had never been drunk. (Since then I've noted that I could conceivably become alcohol-dependent, having used it a few times to aid sleep.) 

There is also recent evidence that stopping is much harder than has been suggested by the guidance given to prescribers. So an intention to use them only in the short term can result in long-term dependence. 

Obviously I am a bit of an extremist on this question. I don't judge anyone the worse for turning to anti-depressants but it's not for me. 
Maybe it is okay, maybe it will be okay.

BS, d-day Feb 2017, 16 mth affair.
Quote 1 0
hurting
They also take awhile (weeks to a month or more) to start working. In fact, people often feel worse after starting them. 

I’m also not a fan of taking pills though I have needed some sleeping tablets to help at times. Melatonin works quite well if you want something more ‘natural’ than benzos for sleep. 

Having said that, Like anthro, I was also the type to have never even gotten drunk or having relied on alcohol in any way prior to d-day. Post d-day? I too am VERY aware that it could become a crutch and an easy addiction for me. So I’m careful and purposefully avoid it unless I’m in pretty bad shape...

some people do say they help though. If you feel you are being affected badly (like the at risk kind of badly), then definitely seek help...
Quote 1 0
anthropoidape
Also, this may sound silly, but coffee consumption affects my anxiety levels a lot. If I cut back on caffeine I am a lot less anxious. However I do rely on coffee due to poor sleep lately. 

If you are on the bean, you could try cutting that back as a first step; maybe you are like me. 
Maybe it is okay, maybe it will be okay.

BS, d-day Feb 2017, 16 mth affair.
Quote 0 0
Keepabuzz
I was always one that was against taking pills.  I fought the good fight for about a year, and finally decided to give antidepressants a try. Nothing too strong. I took Wellbutrin.  I had to up the dosage twice to get it to work but it was very helpful to me. It didn’t make me happy, or emotionless.  It just helped to keep the lows from getting too low. I was on them for about a year. I also worried heavily about becoming dependent.  My doc assured me that they were not strong, and I could stop taking them whenever I was ready. No need to step down.  Once I felt like I could get through without them I stopped taking them. I don’t regret taking them one bit.  I needed the help.  Tim actually did a podcast on this exact subject. I think it would be helpful for you to listen to it.  I still have a bottle of those pills to take “as needed”, but I haven’t.  
Male BS, D-day July 2015, trying to stay out of the dark.....
Quote 1 0
Karilee
If you are a year out and still having bad days that are that bad, it's not a bad idea to ask your doctor about it.  They wouldn't put you on anything that made you feel emotionless or numb, but something that might help the lows not be so low.  After the first D-day of several D-days I was experiencing severe anxiety.  It took me a long time but finally I did go on medication for it, Bupropion, the generic of Wellbutrin.  It does help level me out more and I don't feel it altered me in any negative way.  I was open to trying medication only if it was non-narcotic.  So far it has been helping me.  When I don't take it I can really notice a difference.  I get super agitated real easy when I don't take it for a day or two.  
Female BS, two kids age 10 & 13
Married 16 years, together for 23 years total
D Days - Feb 2013, June 2015 and Sept 2017
All with the same OW
Separated
Quote 1 0
midwestgirl
I began taking ativan just before the 1 yr. d day anniversary. I was hesitant, but realized that the anxiety was sometimes overwhelming. I don't know if it was a placebo effect or the medication (lowest dosage), but I did feel results soon after starting treatment. I have been taking ativan for a few months now and the psychiatrist told me that he does not think this will be a long term kind of thing. I think he is right, but it has helped me get over this hump. He has encouraged me to sometimes  'forget' to  take it from time to time and I have felt fine. I don't want it to be a security blanket, but right now I am comfortable with the degree to which I rely (or don't rely) on it. 

BS, d-day 10/17
Quote 1 0
seventy7
Karilee wrote:
If you are a year out and still having bad days that are that bad, it's not a bad idea to ask your doctor about it.  They wouldn't put you on anything that made you feel emotionless or numb, but something that might help the lows not be so low.  After the first D-day of several D-days I was experiencing severe anxiety.  It took me a long time but finally I did go on medication for it, Bupropion, the generic of Wellbutrin.  It does help level me out more and I don't feel it altered me in any negative way.  I was open to trying medication only if it was non-narcotic.  So far it has been helping me.  When I don't take it I can really notice a difference.  I get super agitated real easy when I don't take it for a day or two.  


I was prescribed Wellbutrin yesterday and took my first dosage last night. They started me on 150MG daily and I guess after 2 weeks we will see how I feel and possibly go up to 300MG. 

What type of side effects have you had with it? 
Male BS
D-Day 11/1/2017
It gets easier as time goes, but the pain never goes away
Quote 0 0
Keepabuzz
seventy7 wrote:


I was prescribed Wellbutrin yesterday and took my first dosage last night. They started me on 150MG daily and I guess after 2 weeks we will see how I feel and possibly go up to 300MG. 

What type of side effects have you had with it? 


I had zero side effects to that medication. 
Male BS, D-day July 2015, trying to stay out of the dark.....
Quote 0 0
Karilee
seventy7 - I have had no side effects on this medication at all. I take one 150mg tablet twice a day.  Honestly within the first 3 days of taking it I could notice a difference.  My family noticed a difference too. Hard to explain but I didn't lose my sh** over small things that used to set me off.  I was surprised at how fast I noticed a difference, and like I stated earlier, if I miss a day or two that is when I feel like everything irritates me quickly, so I'm careful not to miss more than one or two doses.  I have been on this same dosage for 3 years and it is still working great for me.  I think I have always had some anxiety, but when someone fu*** with your life it really messes up your chemistry. That is when I knew I needed something.  It's not something you can get addicted to and it also does not cause weight gain.  
 
Female BS, two kids age 10 & 13
Married 16 years, together for 23 years total
D Days - Feb 2013, June 2015 and Sept 2017
All with the same OW
Separated
Quote 1 0
Keepabuzz
I had no weight gain. I had no side effects at all. For me, the other option was eating the business end of a bullet. It was well worth it. 
Male BS, D-day July 2015, trying to stay out of the dark.....
Quote 1 0
seventy7
Keepabuzz wrote:
I had no weight gain. I had no side effects at all. For me, the other option was eating the business end of a bullet. It was well worth it. 

Yeah, it was getting to that point. I have read several of your other posts and can definitely relate to what you said about the deep sadness that you begin to feel after the "shock/anger" stage. I would say that 90% of my days are really good, but the other 10% are an absolute motherf*****. 
Male BS
D-Day 11/1/2017
It gets easier as time goes, but the pain never goes away
Quote 3 0
Courage
I have tried AD but I hate the way I feel. I use exercise to control my anxiety/depression.. which by the way I never had before my WS A. Not suggesting not to take them... this is just what worked for me.  
Quote 0 0
TheFarmGirl
Also, this may sound silly, but coffee consumption affects my anxiety levels a lot. If I cut back on caffeine I am a lot less anxious. However I do rely on coffee due to poor sleep lately. 

If you are on the bean, you could try cutting that back as a first step; maybe you are like me. 


yes, over-caffination has caused my darkest day since d-day.   I had had a very bad sleep, and tried to compensate with double my usual coffee intake. It was awful, the worst day of my life. I had panic attacks that day, both hours long, that both ended in violent sickness.   I’ve since limited myself to only tea, and though I’m tired, the anxiety isn’t overwhelming 
Quote 0 0
TheFarmGirl
For anyone not ready to take the leap... try  huge amounts of fish oil. My dr recommend this after child birth to help deter post-pardum depression, and I think it kept me just far enough.  You have to take A LOT, like 10-12 fish oil pills a day. I’ve been doing that now for a month, and I can tell that it’s helping.  Not fixing,  but I’m having actual happiness sometimes now, and I can put away the darkness more quickly. 
Quote 0 0